CNS drugs and antiepileptics: tetrabenazine: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · CNS drugs and antiepileptics: tetrabenazine

Sample item

A man with Huntington disease and troublesome chorea is given tetrabenazine, a VMAT2 inhibitor. Which adverse effect needs the closest watch?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Depression with suicidal thinking

Tetrabenazine depletes monoamines from presynaptic vesicles by blocking VMAT2, reducing choreiform movements. Depletion of dopamine, serotonin and noradrenaline causes depression and suicidality, as well as parkinsonism, akathisia and sedation. It carries a boxed warning for depression in Huntington disease.

Option by option

  • A. Agranulocytosis

    Agranulocytosis is the concern with clozapine, carbamazepine and thionamides.

  • B. Hyperprolactinaemic galactorrhoea

    Hyperprolactinaemia is expected with D2 receptor blockers, and VMAT2 inhibitors lower dopamine rather than block receptors.

  • C. Depression with suicidal thinking (correct)

    Correct. Monoamine depletion causes depression and suicidal thinking.

  • D. Hepatic failure

    Hepatic failure is not the characteristic risk of tetrabenazine.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Depression with suicidal thinking. Tetrabenazine depletes monoamines from presynaptic vesicles by blocking VMAT2, reducing choreiform movements.

Why is "Agranulocytosis" not the answer?

Agranulocytosis is the concern with clozapine, carbamazepine and thionamides.

Why is "Hyperprolactinaemic galactorrhoea" not the answer?

Hyperprolactinaemia is expected with D2 receptor blockers, and VMAT2 inhibitors lower dopamine rather than block receptors.

Why is "Hepatic failure" not the answer?

Hepatic failure is not the characteristic risk of tetrabenazine.

What concept does this question test?

It tests CNS drugs and antiepileptics: tetrabenazine in Pharmacology. Depletion of dopamine, serotonin and noradrenaline causes depression and suicidality, as well as parkinsonism, akathisia and sedation. It carries a boxed warning for depression in Huntington disease.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study CNS drugs and antiepileptics: tetrabenazine?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.